Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Diagnosed With Thrush.
Apr 20, 1999

I have been diagnosed with thrush. It has appeared on my gums and tongue. I had been taking antibiotics maybe 2 weeks before developing these symptoms. I noticed that the more I started taking the antibiotics the more my tongue started to look like a patchy red, after brushed. It causes a lot of irritation. I cannot eat the way I want to. I have a loss of appetite, but I still get hungry. Food does not taste the way it did at first. I am experiencing nausea. Symptoms of fatigue. My doctor diagnosed this illness as a thrush and put me on Mycelex troches and it has my stomach really upset and I have diarrhea. Is this normal for a person's stomach to be upset when using these troches? I tested HIV- about 7 weeks after possible exposure. Is it true that thrush does not usually develop in the seroconversion stage? Thanks!

Response from Dr. Reznik

This is a difficult question to answer without actually knowing what antibiotic you were on and for what reason. You did mention in the message that you had been on antibiotic therapy for approximately two weeks and were already experiencing nausea and a loss of appetite. Many antibiotics can cause GI disturbances (upset stomach). The use of broad spectrum antibiotics can lead to a person developing oropharyngeal candidiasis (thrush). The longer you are on the antibiotic, the greater the chance of presenting with thrush. There have been some reports of nausea associated with the use of Mycelex troches, but by far this is not the norm. Since this is a topical medication, we do not see many side-effects.

As we study seroconversion illness in greater detail, we have learned that it is possible to develop thrush and/or oral ulcers during this period of time, although these symptoms are by no means diagnostic of HIV seroconversion.

Hope this helps!

DR


Previous
Question
Next
maybe you can help

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement